North Dakota, 2009

Hail in North Dakota, July 19 to 20, 2009

July 19 to 20, 2009 · NWS FGF · 7 events in 4 counties and zones

A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 8:17 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 8:17 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
917 PM CDT SUN JUL 19 2009

.DISCUSSION...NOT MUCH CHANGE NEEDED TO FORECAST FOR THE
OVERNIGHT. THERE IS A BATCH OF CONVECTION ACROSS WESTERN ND MOVING
INTO CENTRAL ND. HOWEVER...THIS ACTIVITY WILL BE MOVING INTO MORE
STABLE/DRIER AIRMASS AND ANTICIPATE IT TO WEAKEN OR EVEN
DISSIPATE. MUCH OF THE FA WILL BE UNDER STRONG 850MB WARM AIR
ADVECTION OVERNIGHT...BUT AIRMASS IS SO DRY THAT EXPECT ONLY
INCREASING CLOUDS AS A RESULT. BEST CHANCES FOR THUNDER HAVE TO BE
RIGHT ALONG BOUNDARY CURRENTLY ACROSS W DAKOTAS (WHERE LOW LEVEL
CONVERGENCE AND BETTER MOISTURE WILL BE). POPS/WX HANDLE TIMING OF
THIS FEATURE WELL (AND EXPECTED COVERAGE OF STORMS). MIN TEMPS
NEAR 60F REASONABLE.

&&

.AVIATION...SOUTHERLY WINDS WILL HOLD UP NR 10 KTS OR A BIT
HIGHER OVERNIGHT. FRONT AND WIND SHIFT WILL MOVE INTO DVL REGION
TOWARD 12Z AND THEN INTO GFK BY 18Z AS WINDS TURN WESTERLY BEHIND
IT. LIMITED MOISTURE WILL KEEP CLOUDS ABOVE 6000 FT THRU THE
PD...WITH SMALL CHC OF 4000-6000 FT AGL CLOUDS DEVELOPING MONDAY
MORNING AS LOW LEVEL MOISTURE INCREASES A TAD AHD OF FRONT INTO SE
ND.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUL 19 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE IS RAIN/THUNDERSTORM CHANCES TONIGHT
THROUGH TUESDAY AND ASSOCIATED TEMPERATURES. GFS/NAM/GEM IN GOOD
AGREEMENT WITH ONLY SOME MINOR DIFFERENCES ON TIMING OF SURFACE
BOUNDARY. USED SREF/MAVBC GUIDANCE AS A BASE FOR HIGH
TEMPERATURES AND SREF/ECMWF FOR OVERNIGHT LOWS.

PRECIPITATION CHANCES INCREASE MONDAY ALONG SURFACE
BOUNDARY...BUT KEPT POPS AT OR BELOW 50 PERCENT. REASONS BEING
MIXED LAYER CAPE DOES NOT EXCEED 500 J/KG...MID-LEVEL CAP WEAKENS
BUT REMAINS INTACT...AND UPPER LEVEL JET SUPPORT/FORCING REMAINS
FARTHER WEST. PRECIPITABLE WATER VALUES WILL BE 1-1.5 INCHES...BUT
UPON EXAMINING MODEL CROSS SECTIONS...MAJORITY OF MOISTURE APPEARS
TO BE ABOVE 700 HPA. SURFACE DEW POINTS WILL INCREASE WITH
SOUTHERLY FLOW...BUT WITHOUT A WELL-DEFINED LOW-LEVEL JET...NOT
EXPECTING VALUES MUCH ABOVE 60 DEGREES. BEST MIX OF INSTABILITY
AND FORCING WILL BE MONDAY AFTERNOON ACROSS THE FORESTED AREAS OF
NORTHWEST AND WEST CENTRAL MINNESOTA...SO INCREASED POPS TO 50
PERCENT HERE. IF STORMS CAN GET GOING...SOME SPOTS MAY PICK UP A
QUICK HALF AN INCH. DAYTIME HIGHS WILL BE SLIGHTLY COOLER THAN
TODAY WITH INCREASED CLOUD COVER.

MONDAY NIGHT THROUGH TUESDAY...SURFACE WINDS SHIFT TO THE WEST-
NORTHWEST ON BACKSIDE OF DEPARTING BOUNDARY WITH LINGERING CHANCES
FOR PRECIPITATION ACROSS THE FAR EASTERN FORECAST AREA. A COUPLE
SHORT-WAVES ROTATE THROUGH THE PARENT FLOW LATE TUESDAY AND
WEDNESDAY BRINING WITH THEM COOLER AIR. ALTHOUGH WEDNESDAY
WILL BE DRY...DAYTIME HIGHS EXPECTED FROM THE LOW TO MID 70S
ACROSS MUCH OF THE NORTHERN FORECAST AREA WEDNESDAY.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY

MODELS COMING INTO BETTER AGREEMENT IN SHOWING ANOTHER 500 MB LOW
OVER NORTHWEST ONTARIO MEANDERING AROUND LATE IN THE WEEK.  GFS
SOLNS SHOW WORST RUN TO RUN CONSISTENCY...WHILE ECMWF SHOWS THE
BEST.  MAIN IDEA IS FOR AREA TO RETURN TO NORTHWEST FLOW ALOFT MID
WEEK AND CONTINUE INTO THE WEEKEND.  WHILE COLDEST POOL OF AIR ALOFT
WILL BE OVER ONTARIO...VORT MAXES ROTATING SOUTHWARD AROUND UPPER
LOW WILL BRING LOW THREATS FOR PCPN MAINLY FRI-SAT EXTENDING INTO
SUNDAY OVER NRN MN.  TEMPS LOOK TO REMAIN BLO AVERAGE. WITH
VERIFICATION SCORES FOR MAX TEMPS SHOWING OUR FORECASTS BEING TOO
WARM IN THE LONG RANGE...TOOK HPC HIGH TEMP FCST DOWN A FEW DEGREES
WITH MOSTLY 70S EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 19, 5:48 AM CST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 AM CDT SUN JUL 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
648 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE RED RIVER
VALLEY LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS
WHICH OCCUR ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS
A COLD FRONT MOVES SLOWLY ACROSS THE REGION. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Jul 19, 10:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT SUN JUL 19 2009

NDZ014-200515-
BENSON ND-
1150 PM CDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY IN NORTHEAST
NORTH DAKOTA...

UNTIL 1215 AM CDT

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF ESMOND...OR 40 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MADDOCK AT 1215 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4809 9985 4814 9942 4792 9938 4790 9983
      4801 9982 4801 9985 4802 9986 4807 9987
TIME...MOT...LOC 0451Z 264DEG 13KT 4800 9973

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Towner

When
July 19, 11:45 PM CST
Where
Towner County, 0.69 mi N of Cando Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.490, -99.230

Brief heavy rain and very intense lightning were also noted.

Hail, Towner

When
July 20, 12:00 AM CST
Where
Towner County, 4.23 mi SE of Cando
Measured
1.25 in hail
Reported by
Public
Coordinates
48.440, -99.130

Hail, Cavalier

When
July 20, 1:15 AM CST
Where
Cavalier County, 3.89 mi NE of Alsen
Measured
1.5 in hail
Reported by
Public
Coordinates
48.670, -98.640

The large hail damaged vegetation.

Hail, Cavalier

When
July 20, 2:50 AM CST
Where
Cavalier County, 2.76 mi N of Langdon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.790, -98.370

Pea to nickel sized hail fell with 1.10 inches of rain.

Hail, Cass

When
July 20, 5:10 AM CST
Where
Cass County, 7.04 mi E of Grandin
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -96.850

Hail, Cass

When
July 20, 5:15 AM CST
Where
Cass County, 4.9 mi ENE of Gardner
Measured
0.75 in hail
Reported by
Public
Coordinates
47.170, -96.870

Pea to penny sized hail was reported.

Hail, Traill

When
July 20, 5:15 AM CST
Where
Traill County, 9.4 mi ESE of Kelso
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173150, 173153, 173154, 173151, 173152, 173155, 173156.